Alert archive / California / High Wind Warnings in 2019

High Wind Warning 1, NWS Las Vegas, NV

January 6, 2019Inyo County, California

NWS Las Vegas, NV issued this high wind warning at Jan 6, 2019, 3:44 AM PST for Inyo County, California. It took effect at Jan 6, 2019, 4:00 PM PST. It was in force for 14 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 6, 2019, 3:44 AM PST (11:44 UTC)
In effect from
Jan 6, 2019, 4:00 PM PST
Expired
Jan 7, 2019, 5:48 AM PST
In force
14 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 6, 10:35 PM PSTNON-TSTM WND DMG1 Nnw Olancha, CACHP REPORTED A TREE DOWN IN THE NB LANES OF HIGHWAY 395 NEAR THE INTERSECTION OF OLANCHA LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS75 KVEF 061144
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
344 AM PST Sun Jan 6 2019

CAZ519-520-070000-
/O.NEW.KVEF.HW.W.0001.190107T0000Z-190107T1500Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
344 AM PST Sun Jan 6 2019

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM
PST MONDAY...

The National Weather Service in Las Vegas has issued a High Wind
Warning, which is in effect from 4 PM this afternoon to 7 AM PST
Monday. 

* TIMING...Wind speeds are expected to peak overnight tonight then
  gradually diminish through Monday morning.

* WINDS...West 40 to 70 mph with gusts up to 90 mph near 
  ridgetop.

* IMPACTS...Hazardous travel is possible for high profile
  vehicles, especially along the Highway 395 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers, especially of high profile vehicles, should use caution 
and remain alert for sudden wind gusts or strong cross winds. 
Monitor our website at weather.gov/lasvegas for further updates on
the hazardous situation.

&&

$$
2 follow-up statements
277 
WWUS75 KVEF 062132
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
132 PM PST Sun Jan 6 2019

CAZ519-520-071400-
/O.CON.KVEF.HW.W.0001.190107T0000Z-190107T1500Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
132 PM PST Sun Jan 6 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* TIMING...Wind speeds are expected to increase this evening and
  peak overnight before gradually diminishing through Monday
  morning.

* WINDS...West 40 to 70 mph with gusts up to 90 mph near the
  Sierra ridgetops. Strongest winds are expected mainly west of
  Highway 395. 

* IMPACTS...Hazardous travel is possible for high profile vehicles
  due to strong crosswinds, especially along the Highway 395
  corridor. Minor structural damage is also possible near the
  Sierra foothills. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers, especially of high profile vehicles, should use caution
and remain alert for sudden wind gusts or strong cross winds.
Monitor our website at weather.gov/lasvegas for further updates
on the hazardous situation.

&&

$$
617 
WWUS75 KVEF 071348
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
548 AM PST Mon Jan 7 2019

CAZ519-520-071500-
/O.CAN.KVEF.HW.W.0001.000000T0000Z-190107T1500Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
548 AM PST Mon Jan 7 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Las Vegas has cancelled the High
Wind Warning. 

Winds have come down significantly over the eastern slopes of the
southern Sierra and the Owens Valley over the last two to three
hours. Therefore, the High Wind Warning has been cancelled. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jan 5, 7:35 PM PST, 8 hours 9 minutes earlier.

Area forecast discussion, Jan 5, 7:35 PM PST, 8 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
735 PM PST Sat Jan 5 2019

.SYNOPSIS...A Pacific storm system will move through the region
tonight spreading widespread rain and mountain snow across the
area. Improving conditions are expected Sunday afternoon but
lingering shower activity is likely in the Sierra and Northwest
Arizona. Generally dry and seasonable conditions are expected next
week but a return to active weather is likely by next weekend.

&&

.UPDATE...
Light rain has spread across much of southern Nevada with many
locations seeing rainfall totals of less than a tenth of an inch so
far. This trend is expected to continue overnight with snow levels
generally around 5000 feet. Total rain amounts in the valleys should
generally remain less than a quarter of an inch with 3-7 inches of
snow in the higher terrain. Conditions should improve late Sunday
morning with most of the showers spreading east of the area. There
will still be some isolated snow showers in the mountains during the
day.

&&

PREV DISCUSSION
210 PM PST Sat Jan 5 2019

.SHORT TERM...through Monday.

Radar echoes are on the increase this afternoon though substancial
dry air remains in place. Dewpoint depressions on the order of 20-30
degrees are common across the deserts, which means predominantly
virga or sprinkles are all that have occured yet. However, higher
elevations on the Sierra and Spring Mountains have begun to see some
snowfall, with flurries reported at Kyle Canyon and about 2 inches
of snow reported at Aspendell. Conditions will continue to
deteriorate tonight as the low levels trend towards saturation and
stronger dynamic forcing moves through. Overall, the forecast
message remains the same with light rainfall likely across the
Desert Valleys, and light to moderate snow accumulations in
elevations above 5000 feet.

Speaking of snow, this mornings forecast models have come in a
little more bullish with precipitation amounts in the Spring
Mountains, with a more concentrated band of precip expected to be
intercepted by the mountain range. As such, I added the Spring
Mountains to the Winter Weather Advisory for tonight, with 3 to 7
inches expected near Lee and Kyle Canyons. I also added Lincoln
county where snow amounts will be a little more borderline, but
sufficient to cause some travel difficulties on Highway 93.

The trough axis will push eastward tomorrow with precipitation
tapering off during the morning hours. Considerable low level
moisture promises to hang around through the day however, so
widespread partly to mostly cloudy skies can be expected.

Looking further west, another slug of Pacific moisture will take
aim at Central California and be intercepted by the Sierra crest.
This will lead to another opportunity for several more inches of
snow in the Sierra and near Aspendell. Synoptically, there is some
indication of the potential for strong, downslope winds in the
lee of the Sierra and western Owens Valley Sunday night as the
right front quadrant of a powerful jet aims at the Sierra whilst
stability increases as heights rise aloft. However, the abundance
of precipitation on the windward side of the Sierra will likely
dampen any mountain wave features downstream, and as such, I do
not have much confidence in widespread downslope wind potential.
We'll continue to monitor, but for now I just extended the winter
weather advisory and mentioned strong winds along the Sierra
ridges through Monday morning.

&&

.LONG TERM...Tuesday through Saturday.

A progressive weather pattern remains in place through the coming
week which will allow additional Pacific Troughs to move inland.
However, potential impacts have been minimized for the Wednesday-
Thursday system and confidence is low in the details of another
storm forecast to move across the Southwest States next Saturday.

A weak trough is forecast to lift across Northern/Central
California and Northwest Nevada late Tuesday and Wednesday. The
models are now in pretty good agreement with this track which will
mainly bring precip chances to the southern Sierra and west
central Nevada with little chance for the rest of our forecast
area. Pop values have been reduced accordingly. Another Eastern
Pacific Trough is then on track to move inland late Friday and
Saturday and the latest models indicate a track across SoCal into
Arizona. If this were to hold, it would be a decent precipitation
maker for the southern half of our forecast area, but confidence
is low at this time. Temperatures will be a little above normal
through the week with a possible downturn with the system next
weekend.

&&

.AVIATION...For McCarran...A Pacific Low will continue to push
eastward this evening and tonight, bringing occasional light rain to
the area. Not much change from the previous TAF forecast. Still
expecting shower activity to increase after sunset, with light rain
most likely between 04Z through about 10Z Sunday. Low clouds are
likely with the rain, lowering to around 5kft at times. BKN clouds
may drop to around 3kft for a time around midnight. Lower cigs will
linger a bit after the scattered precipitation moves out, but
improving conditions are expected Sunday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...A Pacific storm will spread low ceilings and widespread
rain and snow across the region early this evening and overnight.
Extensive mountain obscuration and MVFR with local IFR conditions
can be expected between 00Z and 12Z Sunday with BKN-OVC ceilings
generally 3-5 kft AGL. Showers should end in most locations by
Sunday morning, except in Lincoln and northwest Mohave counties
where snow showers should linger into the afternoon. Improving
conditions are expected starting Sunday morning from west to east as
the system exits the region.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Outler
LONG TERM....Adair
AVIATION...Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

High Wind Warnings in California, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.